Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Shreveport, LA

March 30, 2002Cherokee County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 30, 2002, 5:43 PM CST for Cherokee County, Nacogdoches County, Texas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 5:43 PM CST (23:43 UTC)
Expired
Mar 30, 2002, 6:30 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cherokee County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 128 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:46 PM CSTHail 1.75Rusk, TX
Mar 30, 5:58 PM CSTHail 1Looneyville, TX
Mar 30, 6:00 PM CSTHail 1Douglass, TX
Mar 30, 6:11 PM CSTHail 1Cushing, TX
Mar 30, 6:15 PM CSTTornado F0Douglass, TXDamage was confined to a few felled pine trees, broken tree tops and tree limbs. This tornado remained in Nacogdoches County, TX.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 1:00 PM CSTTornado WatchSPC5 hr
Mar 30, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS54 KSHV 302343
SVRSHV
TXC073-347-310030-
/NEW.KSHV.SV.W.0059.302341-310030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 630 PM CST

* AT 541 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALTO. THIS THUNDERSTORM 
  IS MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ALTO AT 550 PM CST AND NORTHWEST NACOGDOCHES COUNTY BY 600 PM 
  CST.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO AN INCH OR MORE IN 
DIAMETER AND WINDS OF 60 TO 70 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NACOGDOCHES COUNTY IN EASTERN TEXAS
  CHEROKEE COUNTY IN NORTHEAST TEXAS
UNTIL 630 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:55 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 30, 2:55 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST SAT MAR 30 2002

WILL CONTINUE WITH SAME FORECAST TRENDS WITH FLOOD WATCH TONIGHT
ACROSS NORTHERN AND WESTERN PORTIONS OF FORECAST AREA. MESOETA
CONTINUES THE HEAVY RAIN THREAT IN THIS AREA...WHICH HAS EXPERIENCED
AMOUNTS EXCEEDING 4 INCHES IN SOME LOCATIONS.  EXPECT ANOTHER 1 TO 3
INCHES OF RAIN TONIGHT...MAINLY ACROSS NORTHERN PORTIONS OF WATCH
AREA....WITH PRECIP PROLONGED INTO EARLY SUNDAY MORNING WITH WRAP
AROUND FROM LOW. MODELS HAVE LOW OVER SHV AROUND 12Z SUNDAY...AND
WITH DRY SLOT MOVING IN FROM SOUTHWEST...SO EAST CENTRAL TEXAS
SHOULD BE IN CLEAR FIRST. BY SUNDAY AFTERNOON...MOST OF CWA SHOULD
BE RAIN FREE BEHIND THE DEPARTING LOW.

DRY AND MILD WEATHER FORECAST FOR MONDAY WITH HIGH TEMPS IN THE
UPPER 60S AND LOWER 70S.

WILL ALLOW EXTENDED WORDING TO REMAIN DRY...BUT TOWARD THE END OF
WEEK A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS WITH FRONTAL
PASSAGE WEDNESDAY. WARM FIRST HALF OF WEEK WITH SLIGHTLY BELOW
NORMALS END OF WEEK.

SHV 58/73/50/72 8400
MLU 56/71/48/70 8300
TXK 50/65/46/71 +400
TYR 53/69/49/73 +300
LFK 57/75/50/74 8200

.SHV...FFA THROUGH TONIGHT...
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151.

14

In the hours before

Local storm report, Mar 30, 4:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
440 PM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    2 W ATLANTA               TX   WIND DAMAGE
03/30/02   CASS                           DOWNBURST WINDS OF 80-100 MPH
                                          ON WEST AND SOUTH SIDE OF
                                          ATLANTA INITIAL DAMAGE PATH
                                          MEASURED 3/4 MILE IN
                                          DIAMETER...WITH ENDING PATH
                                          MEASURING 3.3 MILES WIDE TOTAL
                                          DAMAGE PATH MEASURED WAS 5.1 MILES
                                          LONG REPORT FROM NWS SURVEY

0755 AM    ATLANTA                   TX   WIND DAMAGE
03/30/02   CASS                           DOWNBURST WINDS PARTIALLY
                                          STRIPPED A MCDONALDS SIGN
                                          AWNING COLLAPSED ON A CAR
                                          AT A TEXACO STATION PINE
                                          TREE MEASURING 1/2 - 1 FOOT
                                          IN DIAMETER UPROOTED A GAS
                                          MAIN IN ATLANTA TREES ON
                                          HOUSES ALONG HWY 251 JUST
                                          SOUTH OF ATLANTA REPORT
                                          FROM LAW ENFORCEMENT

0815 AM    DODDRIDGE                 AR   WIND DAMAGE
03/30/02   MILLER                         ROOF AND INSOLATION BLOWN
                                          OFF A HOUSE IN THE BRIGHT
                                          STAR COMMUNITY PORCH WAS
                                          BLOWN DOWN NUMEROUS TREES
                                          DOWN OVER ROADS REPORT
                                          FROM LAW ENFORCEMENT

0855 AM    SHREVEPORT                LA   NON TSTM WIND GUST
03/30/02   CADDO                          ASSOCIATED WITH COLD
                                          FRONTAL PASSAGE AWNINGS
                                          WERE BLOWN OFF IN PARKING
                                          LOT AT HARRAHS CASINO IN
                                          DOWNTOWN SHREVEPORT ROOF
                                          DAMAGE SUSTAINED AT PARKING
                                          GARAGE AT THE CASINO 1 CAR
                                          DAMAGED IN GARAGE REPORT
                                          FROM OEP

0930 AM    1 S NASHVILLE             AR   FLOODING
03/30/02   HOWARD                         INTERSECTION OF HIGHWAY 27 AND
                                          TRENTON BLVD WAS UNDERWATER
                                          REPORT FROM LAW ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:35 AM CSTSevere Thunderstorm WarningSHVRed River55 min
Mar 30, 5:29 AM CSTFlash Flood WarningSHVRed River6 hr
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningSHVGregg37 min
Mar 30, 5:13 PM CSTSevere Thunderstorm WarningSHVUpshur47 min
Mar 30, 5:17 PM CSTTornado WarningSHVRusk43 min
Mar 30, 5:34 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion41 min
Mar 30, 5:51 PM CSTSevere Thunderstorm WarningSHVCass54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.